Jessie Scott, an 18-year-old from Draper, Utah has been in a coma since the end of April because of a critical error which occurred at a Walmart pharmacy. His doctor prescribed Jessie 5mg of Oxycodone Hydrochoride in a liquid solution to help him with the severe pain of his strep throat, however, what he received from the pharmacy was a concentrated solution which was supposed to have been diluted before being dispensed to Jessie. Exactly how much medication did Jessie consume?
He consumed 1 teaspoon measured in a medicine cup which in its concentrated state contained 20 times the prescribed dose (100mg) and within hours, his organs began to fail and had to be placed on a ventilator.
The KSLTV article says,
Laurie Scott said, "This shouldn't have happened. It was needless. It was senseless and it's changed lives forever, not just Jessie, but there are other people who love him and his future."What makes this even more infuriating is that pharmacists receive extensive specialized training to prevent these exact types of situations. We are supposed to be able to trust that the medication the pharmacy prepares won't kill us, or worse. We are, however, shocked that Walmart seems to actually be acknowledging the error—they usually deny everything until the point of absurdity. Our thoughts are with the Scott family, we hope that Jessie gets better soon.
Laurie trusted what she gave her son, what had been filled, was correct.
"I always ask questions. I've always medicated him his whole life. I'm the caregiver and it makes it extremely difficult," she said.
After 16 days in ICU, Jessie moved to intermediate care for another four days, then to HealthSouth for intensive therapy.
Wal-Mart Corporation issued the following statement to KSL News: "This is a very sad situation. Our thoughts are with this young man and his family."
There was a dramatic turn of events this weekend. For the first time, Jessie spoke, though the words are limited and intermittent. We will continue following his story in the weeks and months to come.
Walmart Pharmacy Error Causes Teen To Lapse Into Coma